Posts Tagged ‘inject subutex’

Treatment Implications for Intravenous Buprenorphine Use

Hokey Pokey

 

 

During the admission of new patients for opioid use disorder treatment, I ask about prior use of all drugs. I include the medications we use for treatment. I’ve done this since I started working at opioid treatment programs (OTPs) fifteen years ago.

Over the last few years, more patients say they’ve used illicit buprenorphine in the past. At first, I saw patients who were using it sublingually (under the tongue), as recommended, though still illicitly. Most of them wanted to see if this medication would work for them before they committed to the time and expense of entering a treatment program.

Over the past six months, I’m seeing more and more new patients who say they’re using buprenorphine intravenously. This past month, I’d estimate that a fourth of the patients who use buprenorphine illicitly are injecting it. Only a few said they snort buprenorphine.

This presents a big wrinkle to the treatment process.

I see why people use intravenous buprenorphine. It has low sublingual bioavailability, at around thirty percent. That means injecting two or three milligrams gives the same blood level as eight milligrams sublingually. In the short term, people injecting buprenorphine feel like it saves them money. In the long term, I’m certain it will cost more than they can imagine.

Buprenorphine tablets and films were not designed to be injected. Pills and films have fillers in them, and they aren’t sterile. Heating a mixture prior to injection will kill off some of the bacteria, so that’s a harm reduction practice. Using a filter can remove some of the particulate matter, also reducing the potential for harm. However, heat and filters can’t remove all the risk of injecting.

People on the internet insist the bioavailability of snorted buprenorphine is higher than sublingual use, but I doubt that. Either way, you bypass the liver because it crosses to the bloodstream via the veins of the nose or tongue. Plus, alkaline environments increase absorption and bioavailability for this drug, and the mouth is more alkaline than the nose.

Of course there is another reason people with opioid use disorder inject or snort their medication. Their brains associate the act of injecting or snorting with pleasure and euphoria, and can become addicted to the process and feeling of both means of ingestion.

Due to the ceiling on buprenorphine’s opioid effect, it is… arguably… one of the safest opioids a person could inject. But intravenous use is never safe.

Here’s only a partial list of complications from intravenous drug use:

  1. Overdose resulting in death, brain damage from low oxygen, stroke or heart attack from prolonged low oxygen
  2. Pulmonary edema (lungs fill with fluid)
  3. Skin abscesses and cellulitis
  4. Endocarditis (infection of heart valve that is life-threatening)
  5. Deep vein thrombosis (blood clot)
  6. Septic thrombophlebitis (infected blood clot)
  7. Contracting infections: HIV, Hep C or B
  8. Bacterial infections and abscesses in weird places like the spine, brain, joints, spleen, muscles, or eye
  9. Necrotizing fasciitis – rapid, “flesh- eating” infection, also botulism
  10. Pneumonia
  11. Septic emboli – when infected clots break off and go to the lungs, brain from infected heart valves
  12. Fungal blood/eye infections – (seen frequently when pills mixed with saliva are injected)

I have seen patients with every one of these complications. Most of them were in the distant past, when I was an Internal Medicine resident during the late 1980’s, but not all of them. Over the past six months, I’ve seen two patients with spinal abscesses from injecting drugs, though not necessarily buprenorphine.

The last time I posted about intravenous use of buprenorphine (November 2015), Dr. Wartenberg M.D. (pioneer in the addiction treatment field) wrote about the mitochondrial disease, which has caused liver failure, in European IV buprenorphine drug users. This disorder is specific to buprenorphine

So what are the treatment implications for a new patient who has injected buprenorphine?

First of all, these patients aren’t appropriate for office-based practices, even if the physician plans to prescribe the combination product with buprenorphine/naloxone. Clearly there are some patients who inject combination products and monoproducts. Granted, it’s less common, but it still occurs. There’s usually not enough oversight available at office-based practices to treat more complicated patients. I think they should be referred to opioid treatment programs, where they can be offered treatment with methadone.

What if the patient refuses methadone for some reason, or their risk with methadone is at too high from a medical view? Should patients with a history of injecting buprenorphine ever be treated with buprenorphine?

I think they can be – with great caution and daily dosing, on-site at the opioid treatment program.

At our OTP, we ask all buprenorphine patients to sit in a designated area while their dose dissolves. It usually takes around ten minutes, and they are watched by program personnel. Before they leave, each buprenorphine patient shows one of the staff their mouth, to show the medication is completely dissolved. It does feel a little “police-y” but we had a high incidence of diversion until we started this close observation.

If a patient tries to spit out their medication, they meet with me. I’m rarely willing to continue to prescribe buprenorphine if it appears they are trying to divert their medication. I meet with the patient and we discuss the option of methadone. If they refuse methadone, we try to refer them to another form of treatment.

If a patient with a history of injecting buprenorphine wants treatment with buprenorphine, I tell him I’m willing to give it a try, but that he can’t expect take home doses for a very long time, after months of observed dosing and stability. So far, this approach seems to be working. These patients are getting counseling, and haven’t attempted to divert their medication, so far as we can see. I’ve checked these patients for track marks, which in all cases appear to be healing, with no new marks.

When/if to grant these patients take homes remains a huge question. I don’t want to unduly burden a patient by insisting he must come every day forever, but I also don’t want to give the patient take home doses that could lead to a relapse back to intravenous use.

Advertisements